Distance optimization and the extremal variety of the Grassmann variety. (English) Zbl 1342.51010

Summary: The approximation of a multivector by a decomposable one is a distance-optimization problem between the multivector and the Grassmann variety of lines in a projective space. When the multivector diverges from the Grassmann variety, then the approximate solution sought is the worst possible. In this paper, it is shown that the worst solution of this problem is achieved, when the eigenvalues of the matrix representation of a related two-vector are all equal. Then, all these pathological points form a projective variety. We derive the equation describing this projective variety, as well as its maximum distance from the corresponding Grassmann variety. Several geometric and algebraic properties of this extremal variety are examined, providing a new aspect for the Grassmann varieties and the respective projective spaces.


51K05 General theory of distance geometry
57Q55 Approximations in PL-topology
08B30 Injectives, projectives
11E25 Sums of squares and representations by other particular quadratic forms
Full Text: DOI Link


[1] Eckart, C; Young, G, The approximation of one matrix by another of lower rank, Psychometrika, 1, 211-218, (1936) · JFM 62.1075.02
[2] Kolda, T; Bader, B, Tensor decompositions and applications, SIAM Rev., 51, 455-500, (2009) · Zbl 1173.65029
[3] Landsberg, J.M.: Tensors: Geometry and Applications. AMS, Providence, Rhode Island (2012) · Zbl 1238.15013
[4] Hodge, W., Pedoe, D.: Methods of Algebraic Geometry, vol. 2. Cambridge University Press, Cambridge (1952) · Zbl 0048.14502
[5] Marcus, M.: Finite Dimensional Multilinear Algebra, Parts 1 and 2. Marcel Deker, New York (1973)
[6] Karcanias, N., Leventides, J.: Grassmann matrices, determinantal assignment problem and approximate decomposability. In: Proceedings of Third IFAC Symposium on Systems Structure and Control Symposium (SSSC 07), 17-19 October, Foz do Iguacu, Brazil (2007) · Zbl 1332.93140
[7] Leventides, J; Petroulakis, G; Karcanias, N, The approximate determinantal assignment problem, Linear Algebra Appl., 461, 139-162, (2014) · Zbl 1298.93119
[8] Kanatani, K.: Statistical Optimization for Geometric Computation: Theory and Practice. Dover Publications, NY (2005) · Zbl 0851.62078
[9] Schmidt, W.M.: Diophantine Approximation. Springer, Berlin (1996)
[10] Golub, GH; Hoffmann, A; Stewart, GW, A generalization of the Eckart-Young-mirsky matrix approximation theorem, Linear Algebra Appl., 88, 317-327, (1987) · Zbl 0623.15020
[11] Marcus, M., Minc, H.: A Survey of Matrix Theory and Matrix Inequalities. Allyn and Bacon, Boston (1964) · Zbl 0126.02404
[12] Eisenbud, D., Grayson, D.R., Stillman, M., Sturmfels, B.: Computations in Algebraic Geometry with Macaulay 2. Springer, Berlin (2001) · Zbl 0973.00017
[13] Mirsky, L, A trace inequality of John von Neumann, Monatsh. Math., 79, 303-306, (1975) · Zbl 0316.15009
[14] Fulton, W; Hansen, J, A connectedness theorem for projective varieties, with applications to intersections and singularities of mappings, Ann. Math., 110, 159-166, (1979) · Zbl 0389.14002
[15] Mumford, D.: Varieties defined by quadratic equations. Questions on Algebraic Varieties, Corso CIME, Rome, pp. 30-100 (1969)
[16] Ciliberto, C., Geramita, A.V., Harbourne, B., Miro-Roig, R.M., Ranestad, K. (eds.): Projective Varieties with Unexpected Properties. Walter de Gruyter Inc., Berlin (2005) · Zbl 1089.14001
[17] Kozlov, SE, Geometry of real Grassmann manifolds-V, J. Math. Sci., 104, 1318-1328, (2001)
[18] Prajna, P., Papachristodoulou, A., Parrilo, P.: SOSTOOLS: Sum of Squares Optimization Toolbox for Matlab-User’s Guide. Eprints for the optimization community (2002)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.